Severe metformin intoxication with lactic acidosis in an adolescent
- First Online:
- Cite this article as:
- Lacher, M., Hermanns-Clausen, M., Haeffner, K. et al. Eur J Pediatr (2005) 164: 362. doi:10.1007/s00431-005-1634-y
- 247 Downloads
A 15-year-old healthy girl ingested 38.25 g (0.55 g/kg body weight) of metformin in a suicide attempt. Subsequently she developed lactic acidosis and moderate renal failure. An initial session of haemodialysis was able to treat the acidosis and reduce the toxic level of metformin. Nevertheless, a further increase in serum lactate was observed during and after the first dialysis treatment. A second session of haemodialysis was started 5 h after the end of the first session and resulted in a lowering of the lactate level and an almost total elimination of metformin. During the further clinical course, reversible acute renal failure with a maximum creatinine of 2.4 mg/dl was observed. Conclusion: Despite sufficient haemodialysis, the production of lactate can be greater than the elimination in the case of severe metformin intoxication. Therefore haemodialysis should be continued even in the situation of rising lactate levels during the treatment.